Sugar levels returned to normal Can I stop Metformin?

Patient

Q: My age is 35. 6 months back I had sugar level tested and It was normal. Recently in one of the medical checkups I got sugar levels of 120 fasting and 220 post. Then doctor told me to undergo HbA1C test and I got a score of 8. Doctor told me to change the lifestyle reduced weight and also exercise. Doctor also suggested cetapin xr 500mg daily once before lunch. I have started regular exercise and good food habits. I have reduced my weight by 4 kgs and after 3 weeks my sugar levels came down to 90 fasting and 129 post lunch. Can I stop the medicine and continue the exercise and food diet or I need to continue the medicine.?

Doctor

A:   From your glucose levels, it is probable that you have an impaired glucose tolerance (IGT). IGT is comparable to prediabetes, in which the glucose levels are higher than normal but not high enough for a diagnosis of diabetes. It is usually seen that patients diagnosed with prediabetes develop type 2 diabetes within 10 years.
It is encouraging to note that you've taken the right step towards controlling your high sugar levels. Lifestyle modifications reduce the incidence of diabetes by 50-60%. I have also noted that your doctor has started you on cetapin (metformin). Metformin improves insulin sensitivity in patients with IGT and is known to reduce the incidence of diabetes by about 30%. Certain studies have shown that Patients with glucose intolerance treated with metformin for up to 3 years were less likely to progress to type 2 diabetes. It is best to continue taking metformin unless you've developed severe side effects to the drug which include nausea, vomiting, abdominal  bloating sensation and loose stools.

Related Q&A

Q: My 68 year old father has been diagnosed with an unknown virus. Prior to this diagnosis, he was generally healthy, wi...

Q: Ive been so tired for months now! Out of the blie this morning I tested my fasting blood sugar level and it was 164. ...

Q: When my sugar is low I experience exaggerated movements. Why

Q: When my sugar is low I get exaggerated movements. This has happened 3 times now Why?

Q: Think have diabetes..dont have medical insurance nor a primary physician. Found a lab that will test for diabetes sho...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews